Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 157, NWS Tallahassee, FL

May 12, 20174 counties in Georgia; Gadsden County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2017, 7:02 PM EDT for 4 counties in Georgia; Gadsden County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 7:02 PM EDT (23:02 UTC)
Expired
May 12, 2017, 7:45 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Decatur County, GA, Grady County, GA, Miller County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 47 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS52 KTAE 122302
SVRTAE
FLC039-GAC087-131-201-253-122345-
/O.NEW.KTAE.SV.W.0157.170512T2302Z-170512T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
702 PM EDT FRI MAY 12 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northern Gadsden County in Big Bend of Florida...
  Decatur County in southwestern Georgia...
  Grady County in southwestern Georgia...
  South central Miller County in southwestern Georgia...
  Seminole County in southwestern Georgia...

* Until 745 PM EDT

* At 702 PM EDT, a severe thunderstorm was located 9 miles north of
  Chattahoochee, or 14 miles south of Donalsonville, moving east at
  55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bainbridge, Donalsonville, Quincy, Havana, Cairo, Whigham, West
  Bainbridge, Chattahoochee, Gretna, Attapulgus, Iron City, Climax,
  Brinson, Douglas City, Capel, Florence, Jamieson, Rocky Hill,
  Recovery and Harrells Still.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3108 8413 3077 8417 3068 8421 3068 8430
      3064 8430 3055 8439 3061 8493 3062 8491
      3070 8486 3074 8489 3075 8491 3079 8493
      3107 8494
TIME...MOT...LOC 2302Z 268DEG 48KT 3084 8483 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:20 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 12, 3:20 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
320 PM EDT Fri May 12 2017

.NEAR TERM [Through Tonight]...

A potent mid-upper level trough is currently located over the lower
Mississippi Valley region with a strong mid-level jet to its
southeast pushing into our area. This feature is helping to produce
effective bulk shear of 30-40 kts over our western areas. SBCAPE has
increased to 1000-2000 J/kg as daytime heating has destabilized the
atmosphere across our area, and a QLCS is currently moving eastward
across southern AL toward our area. Convection will likely move into
our area during the next couple of hours, with aforementioned
mesoscale parameters maintaining the possibility for some strong to
severe storms. Hail and damaging winds appear to be the main
threats, as low-level shear/helicity are weak along and east of the
line of storms. Also, as our 12Z sounding at TLH showed, there is
very dry air from 850 mb upward through the atmosphere which should
gradually weaken the line of thunderstorms as it moves eastward.
Therefore, a few strong to severe storms are possible in SE Alabama
and the inland FL Panhandle late afternoon and early evening, but
the line should weaken and gradually dissipate as it moves farther
east.

A lull in activity is expected later in the evening as stable air
fills in behind the MCS, but moist southerly flow should resume
across our area overnight as a cold front moves into southern AL.
Instability is expected to increase during the early morning hours
and scattered showers and thunderstorms will develop across much of
our area ahead of the front. The combination of CAPE and effective
shear should remain marginally supportive of strong to severe
storms, with damaging winds and hail the main threats. During this
time, isolated tornadoes also cannot be ruled out as a strengthening
low-level jet will increase 0-1 km shear to 20-30 kts in northern
FL.

Low temperatures will remain mild due to southerly flow and ample
cloud cover ahead of the front. Lows in the upper 60s are expected
inland, with lower 70s along the Gulf Coast.

.SHORT TERM [Saturday Through Sunday Night]...

The aforementioned upper trough will continue translating east-
southeastward, across our forecast area on Saturday. Its
associated ill-defined surface cold front will move southeast
into our region Saturday, but will stall and weaken across south
GA and AL (despite the wind shift moving a little farther south).
The highest rain chances will be from Tallahassee and Albany
eastward, with PoPs tapering off from west to east during the
afternoon and evening. A severe thunderstorm or two will remain
possible until sunset Saturday evening. Otherwise fair weather is
expected on the subsidence side of the upper trough. High
temperatures will be in the low to mid 80s Saturday, upper 80s on
Sunday. Lows will be in the 60s.

.LONG TERM [Monday Through Friday]...

A deep-layer ridge will be the dominant weather feature over the
Southeast. PoPs will be 20% or less, and confined mainly to the
afternoon hours as diurnally-driven mesoscale boundaries like the
sea breeze front interact with peak CAPE, mainly later next week as
moisture increases and deepens. It will feel like summer, with
highs in the lower to mid 90s and lows in the 60s.

&&

.AVIATION [Through 18Z Saturday]...

A line of showers and thunderstorms is currently moving eastward
through southern MS and AL early this afternoon, and is expected to
move into our northwestern areas (including DHN) around 20Z before
gradually weakening/dissipating this evening. MVFR conditions are
likely with this line, with brief IFR/LIFR visibility possible in
the strongest thunderstorms. A second cluster of showers and
thunderstorms is projected to move eastward into our area just ahead
of an approaching cold front, starting at DHN and ECP around 09Z.
ABY and TLH could see showers and storms starting around 11-12Z, and
VLD starting around 15Z. This cluster of storms could also produce
MVFR conditions, with brief IFR/LIFR again possible in strongest
storms.

&&

.MARINE...

Southwest winds 15 to 20 knots will become northwest 10 knots
Saturday night. Winds and seas will be low Sunday through Wednesday,
dominated mainly by onshore winds near the coast each afternoon and
early evening.

&&

.FIRE WEATHER...

While winds will increase to critical thresholds on Saturday across
the Florida panhandle, RH values will remain above critical
thresholds. These higher RH values will continue through next
week.

&&

.HYDROLOGY...

Rainfall totals will generally range from 0.50 to 0.75 inches
tonight through Saturday. Isolated higher amounts are possible.
Given the dry antecedent conditions, these values are unlikely to
have much impact on local rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  84  63  89  63 /  50  60  20   0   0
Panama City   72  79  67  83  69 /  60  30  10   0   0
Dothan        67  82  61  87  64 /  70  40  10   0   0
Albany        68  82  62  87  63 /  60  60  10   0   0
Valdosta      67  83  63  87  62 /  50  70  40   0   0
Cross City    68  81  65  87  63 /  50  70  10  10   0
Apalachicola  71  82  67  85  67 /  50  40  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Gulf.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Lahr
MARINE...Fournier
FIRE WEATHER...Fieux
HYDROLOGY...Fournier

In the hours before

Special weather statement, May 12, 3:52 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
252 PM CDT FRI MAY 12 2017

ALZ065-068-122030-
Coffee AL-Geneva AL-
252 PM CDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE AND NORTHWESTERN GENEVA
COUNTIES UNTIL 330 PM CDT...

At 251 PM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm near Opp, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elba, Enterprise, Fort Rucker, New Brockton, Lee, Kinston, Coffee
Springs, Chancellor, Mixons Crossroads, Perry Store, Curtis, Carl
Folsom A/p, Lucile, Ino, Turner Crossroads, Central City, Camp
Humming Hills, Clintonville, Wise Mill and Goodman.

LAT...LON 3144 8619 3160 8581 3117 8581 3113 8619
TIME...MOT...LOC 1951Z 247DEG 39KT 3135 8623

ADL
Special weather statement, May 12, 4:59 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
359 PM CDT FRI MAY 12 2017

ALZ068-FLZ007-009-122145-
Geneva AL-Holmes FL-North Walton FL-
359 PM CDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA...NORTH CENTRAL WALTON AND
HOLMES COUNTIES UNTIL 445 PM CDT...

At 358 PM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm 10 miles southwest of Geneva, moving east at 50
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bonifay, Geneva, De Funiak Springs, Hartford, Slocomb, Samson, Union,
Malvern, Caryville, Esto, Westville, Coffee Springs, Noma, Black,
Kellys Crossroads, Cerrogordo, Gritney, Logan Field Municipal A/P,
Glendale and Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3119 8610 3120 8549 3100 8549 3097 8553
      3094 8553 3089 8558 3086 8560 3080 8560
      3077 8562 3074 8562 3075 8574 3077 8573
      3078 8575 3079 8575 3079 8582 3077 8583
      3074 8583 3074 8616
TIME...MOT...LOC 2058Z 266DEG 46KT 3092 8600

30-PULLIN
Special weather statement, May 12, 5:35 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
435 PM CDT FRI MAY 12 2017

ALZ066-068-069-FLZ009-011-122215-
Dale AL-Houston AL-Geneva AL-Holmes FL-Jackson FL-
435 PM CDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALE...EASTERN GENEVA...
HOUSTON...NORTHERN JACKSON AND NORTHEASTERN HOLMES COUNTIES UNTIL 515
PM CDT...

At 435 PM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm over Slocomb, or 12 miles southeast of Daleville,
moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daleville, Cottonwood, Graceville, Dothan, Hartford, Taylor, Midland
City, Kinsey, Ashford, Slocomb, Cowarts, Webb, Columbia, Pinckard,
Malone, Malvern, Rehobeth, Greenwood, Clayhatchee and Grimes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3130 8575 3131 8529 3131 8509 3129 8510
      3128 8511 3123 8510 3120 8511 3117 8510
      3115 8507 3110 8503 3107 8503 3101 8500
      3097 8500 3096 8498 3093 8498 3091 8495
      3080 8493 3084 8578
TIME...MOT...LOC 2135Z 265DEG 41KT 3113 8561

30-PULLIN
Special weather statement, May 12, 5:49 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
549 PM EDT FRI MAY 12 2017

ALZ067-GAZ121-142-122230-
Henry AL-Clay GA-Early GA-
549 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...SOUTHEASTERN
CLAY AND NORTHWESTERN EARLY COUNTIES UNTIL 630 PM EDT/530 PM CDT/...

At 549 PM EDT/449 PM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm 7 miles north of Columbia, or 11
miles west of Blakely, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Blakely, Bellville, Haleburg, Bluffton, Colomokee, Harrisons Mill,
Barnes, Miller, Ferrell Crossroads, Hayes, Kolomoki Mounds Sp and
Suttons Corner.

LAT...LON 3160 8482 3159 8483 3159 8482 3157 8482
      3156 8480 3155 8482 3152 8481 3152 8482
      3149 8482 3150 8480 3148 8480 3147 8481
      3142 8477 3135 8517 3145 8523 3162 8487
      3162 8482
TIME...MOT...LOC 2149Z 246DEG 22KT 3141 8512

30-PULLIN
Special weather statement, May 12, 6:13 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
613 PM EDT FRI MAY 12 2017

ALZ067-069-FLZ011-016-GAZ142>144-155-156-122315-
Henry AL-Houston AL-Gadsden FL-Jackson FL-Miller GA-Decatur GA-
Baker GA-Seminole GA-Early GA-
613 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HENRY...HOUSTON...
JACKSON...NORTHWESTERN GADSDEN...DECATUR...MILLER...WESTERN BAKER...
EARLY AND SEMINOLE COUNTIES UNTIL 715 PM EDT/615 PM CDT/...

At 612 PM EDT/512 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorms along a line extending from near
Headland to 6 miles southwest of Marianna. Movement was east at 40
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Colquitt, Cottonwood, Blakely, Quincy, Marianna, Headland,
Bainbridge, Donalsonville, Dothan, Kinsey, Ashford, Cowarts,
Arlington, Webb, Columbia, Chattahoochee, West Bainbridge,
Douglasville, Centerville and Malone.

LAT...LON 3143 8449 3057 8453 3059 8488 3060 8489
      3062 8540 3144 8535
TIME...MOT...LOC 2212Z 268DEG 34KT 3140 8528 3070 8532

30-PULLIN
Special weather statement, May 12, 6:24 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
624 PM EDT FRI MAY 12 2017

FLZ010>014-016-026-112-114-122315-
Coastal Bay FL-Liberty FL-Gadsden FL-Inland Bay FL-Calhoun FL-
Inland Gulf FL-Jackson FL-Washington FL-Coastal Gulf FL-
624 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON...NORTHERN
GULF...BAY AND CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN GADSDEN...WESTERN LIBERTY COUNTIES IN BIG BEND OF
FLORIDA AND SOUTHEASTERN WASHINGTON COUNTIES IN THE PANHANDLE OF
FLORIDA UNTIL 715 PM EDT/615 PM CDT/...

At 624 PM EDT/524 PM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm near Panama City Beach, moving east
at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Blountstown,
Quincy, Springfield, Mexico Beach, Hiland Park, Stonemill Creek,
Greensboro, Tyndall Air Force Base, Orange, Parker, Wewahitchka,
Bristol, Altha, Wausau, Rock Bluff and Honeyville.

LAT...LON 3027 8601 3027 8600 3028 8600 3064 8562
      3057 8453 2987 8523 3011 8587 3022 8606
TIME...MOT...LOC 2224Z 268DEG 34KT 3027 8578

30-PULLIN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:49 PM EDTSpecial Weather StatementTAEClay41 min
May 12, 6:13 PM EDTSpecial Weather StatementTAEDecatur, Early, Miller, Seminole62 min
May 12, 11:20 AM EDTRip Current StatementTAEGulf13 hr
May 12, 4:21 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton39 min
May 12, 4:59 PM EDTSpecial Weather StatementTAEHolmes46 min
May 12, 5:10 PM EDTSpecial Marine WarningTAE2 hr
May 12, 6:24 PM EDTSpecial Weather StatementTAEBay, Calhoun, Liberty, Washington51 min
May 12, 6:50 PM EDTSpecial Marine WarningTAE85 min
May 12, 7:11 PM EDTSpecial Weather StatementTAEGulf, Liberty49 min
May 12, 7:36 PM EDTSpecial Weather StatementTAEFranklin, Jefferson, Leon, Wakulla54 min
May 12, 7:39 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.